Missouri, 2001Heat in Missouri, July 17 to 24, 2001
July 17 to 24, 2001 · NWS EAX · 37 events in 37 counties and zones
Excessive heat plagued northern and western Missouri from July 17th through July 24th. In Kansas City the heat caused the deaths of two men aged 50 and 79.
Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Excessive heat plagued northern and western Missouri from July 17th through July 24th. In Kansas City the heat caused the deaths of two men aged 50 and 79.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 1:01 AM CST, 10 hours 59 minutes earlier.
Area forecast discussion, Jul 17, 1:01 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 AM CDT TUE JUL 17 2001
...MAIN CONCERNS ARE THUNDERSTORMS OVER NORTHERN CWA THIS MORNING
AND TONIGHT AND OF COURSE THE HEAT AND HUMIDITY...
850MB PROFILER PLOT SHOWS LLJ OVER EASTERN KS WITH BEST CONVERGENCE
ACROSS WESTERN MO. +14 DEGREES C AT 700MB ON THE TOP SOUNDING
POSING A BIT OF A PROBLEM HOWEVER FOR DEVELOPMENT AND STORMS ARE
HAVING A HARD TIME DROPPING SOUTH OVER SOUTHERN IA. BEST
INSTABILITY RESIDES ACROSS EAX CWA BUT AGAIN. OF MOST CONCERN THIS
MORNING WILL BE ALONG AND EAST OF A MARYVILLE TO MAYSVILLE TO
CARROLLTON LINE. THE FARTHER SOUTH AND EAST THE STORMS MOVE THE
FARTHER AWAY THEY GET FROM THE BEST FORCING SO A SOUTH OR SOUTHWEST
MOVEMENT WOULD BE MOST FAVORABLE FOR CONTINUED STRONG STORMS BUT CAP
KEEPING THINGS FROM HEADING TOO FAR IN THAT DIRECTION. ALSO WATCHING
A LITTLE BATCH OF CONVECTION GETTING READY TO HEAD INTO SOUTHWEST
COUNTIES. WILL LIKLEY NEED TO CARY SOME MORNING POPS ACROSS MOST OF
THE CWA.
WILL KEEP HEAT ADVISORY ACROSS ENTIRE CWA THROUGH THURSDAY AS DEW
POINTS CONTINUE IN THE MID AND UPPER 70S...UP TO 81 AT MCI TUESDAY
AFTERNOON. WITH DEW POINTS THIS HIGH ONLY NEED A TEMPERATURE AROUND
91 OR 92 TO VERIFY A HEAT ADVISORY. BIGGEST DEBATE WILL BE
NORTHEAST CWA WHERE CLOUDS AND THUNDERSTORMS MAY KEEP THINGS FROM
HEATING UP UNTIL THE AFTERNOON. WILL TALK TO DSM AND STL BEFORE
MAKING THIS DECISION. WILL ALSO BE DEALING WITH A BOUNDARY LEFT
BEHIND BY THUNDERSTORMS SO MAY HAVE TO HAVE LATE AFTERNOON OR
EVENING POPS IN ALONG AND NORTH OF BOUNDARY.
A SIMILAR SET UP IN PLACE TONIGHT FOR NORTHERN CWA SO WILL INCLUDE
POPS FOR NORTHERN COUNTIES TONIGHT AND INTO THURSDAY MORNING. WILL
GO CLOSEST TO MAV GUIDANCE THROUGH FIRST 4 PERIODS.
.EAX...
MO...HEAT ADV ALL XCP NERN MOST CWA TNGT...ALL CWA WED.
KS...HEAT ADV THRU WED.
18
In the hours before
Special weather statement, Jul 17, 9:22 AM CST, 2 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT TUE JUL 17 2001
FORECAST: HEAT WILL BECOME THE MAIN ISSUE OVER THE NEXT SEVERAL DAYS
AS HEAT INDICES CLIMB ABOVE 105 DEGREES WEST OF A PRINCETON TO
WARRENSBURG LINE TODAY. EAST OF THIS LINE HEAT INDICES WILL CLIMB TO
AROUND 100 AND WILL EXCEED 105 ON WEDNESDAY...AS WILL EASTERN KANSAS
AND WESTERN MISSOURI. A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER
NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN ISOLATED
REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT.
DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN
HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK
STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE
HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND
HUMID INTO THE WEEKEND.
OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK.
EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY
MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY
PRECIPITATION IS EXPECTED THROUGH FRIDAY.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Special weather statement, Jul 17, 12:00 PM CST, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT TUE JUL 17 2001
FORECAST: HEAT WILL BE THE MAIN ISSUE OVER THE NEXT SEVERAL
DAYS. HEAT INDICES WILL BE ABOVE 105 DEGREES ACROSS EASTERN KANSAS
AND WESTERN MISSOURI BOTH THIS AFTERNOON AND WEDNESDAY. NORTH
CENTRAL MISSOURI WILL CLIMB TO AROUND 100 DEGREES TODAY...AND WILL
EXCEED 105 ON WEDNESDAY. A FEW THUNDERSTORMS WILL REMAIN POSSIBLE
OVER NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN
ISOLATED REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT.
DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN
HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK
STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE
HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND
HUMID INTO THE WEEKEND.
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE NORTHERN PLAINS THIS
EVENING...MAY TURN SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST
MISSOURI LATE TONIGHT.
OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK.
EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY
MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY
PRECIPITATION IS EXPECTED THROUGH FRIDAY.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP:v//WWW.CRH.NOAA.GOV/EAX
PC
Heat, Adair
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Adair forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Heat, Andrew
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Andrew forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.984, -94.802 (the zone’s center; the record gives no point)
Heat, Atchison
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.431, -95.428 (the zone’s center; the record gives no point)
Heat, Bates
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Bates forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Heat, Buchanan
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Buchanan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Heat, Caldwell
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Caldwell forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.656, -93.983 (the zone’s center; the record gives no point)
Heat, Carroll
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Heat, Cass
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Cass forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
Heat, Chariton
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Heat, Clay
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Clay forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
Heat, Clinton
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.602, -94.405 (the zone’s center; the record gives no point)
Heat, Cooper
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Cooper forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Heat, Daviess
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Daviess forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
Heat, De Kalb
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- De Kalb forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.893, -94.405 (the zone’s center; the record gives no point)
Heat, Gentry
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Gentry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.212, -94.410 (the zone’s center; the record gives no point)
Heat, Grundy
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
Heat, Harrison
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
Heat, Henry
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Heat, Holt
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Holt forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.094, -95.215 (the zone’s center; the record gives no point)
Heat, Howard
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Heat, Jackson
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Jackson forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Heat, Johnson
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Heat, Lafayette
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Lafayette forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
Heat, Linn
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Linn forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
Heat, Livingston
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Livingston forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Heat, Macon
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Macon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Heat, Mercer
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.422, -93.569 (the zone’s center; the record gives no point)
Heat, Nodaway
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Nodaway forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Heat, Pettis
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Pettis forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Heat, Platte
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Platte forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
Heat, Putnam
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Heat, Randolph
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Heat, Ray
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Ray forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Heat, Saline
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Saline forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Heat, Schuyler
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Schuyler forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Heat, Sullivan
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Sullivan forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
Heat, Worth
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Worth forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -94.422 (the zone’s center; the record gives no point)
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Ohio, July 17 to 18, 20013 deaths · $8.1 million · 53 kt wind · 15 events
- Heat in Illinois, July 17 to 18, 20012 deaths · 1 event
- Hail and Damaging Winds in Minnesota, July 17, 200125 injured · $160,000 · 2.75 in hail · 12 events
- Tornado and Flash Flooding in North Dakota, July 17, 2001$5.2 million · F1 · 52 events
- Heat in Missouri, July 17 to 31, 20011 death · 34 events
- Tornado in North Dakota, July 17, 2001$1.0 million · F2 · 1 event
- Heat in Missouri, July 17, 200119 injured · 29 events
- Tornado in North Dakota, July 17, 2001$500,000 · F2 · 1 event
- Lightning Strike in Nebraska, July 17, 20011 death · 1 event
- Tornadoes and Hail in Nebraska, July 17, 2001$231,000 · F0 · 20 events
- Flash Flooding and Hail in Montana, July 17 to 18, 2001$96,000 · 65 kt wind · 33 events
- Damaging Wind in Arizona, July 17, 2001$250,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258852, 5258853, 5258854, 5258855, 5258856, 5258857, 5258858, 5258859, 5258860, 5258861, 5258862, 5258863, 5258864, 5258865, 5258866, 5258867, 5258868, 5258869, 5258870, 5258871, 5258872, 5258873, 5258874, 5258875, 5258962, 5258963, 5258964, 5258965, 5258966, 5258967, 5258968, 5258969, 5258970, 5258971, 5258972, 5258973, 5258974.